Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 144, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 13, 2002, 5:44 PM CDT for Lynn County, Texas. It was in force for 16 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2002, 5:44 PM CDT (22:44 UTC)
- Expired
- Jun 13, 2002, 6:00 PM CDT
- In force
- 16 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Lynn County, TX
The radar
The Lubbock radar (KLBB), 67 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:45 PM CDT | Hail 1 | Odonnell, TX | |
| Jun 13, 5:55 PM CDT | Thunderstorm Wind 53 M | Odonnell, TX | The West Texas Mesonet station north of town measured 61 mph wind gusts. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1243 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 132244 SVRLBB TXC305-132300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 544 PM CDT THU JUN 13 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYNN COUNTY IN NORTHWEST TEXAS * UNTIL 600 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A WIND GUST IN EXCESS OF 60 MPH AND QUARTER SIZED HAIL 7 MILES NORTHEAST OF ODONNELL... OR ABOUT 8 MILES SOUTH OF TAHOKA...MOVING SOUTH AT 25 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... ODONNELL... DRAW... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3313 10163 3310 10185 3296 10188 3296 10158
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:50 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 13, 3:50 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 350 PM CDT THU JUN 13 2002 UPDATE... STORMS HAVE DEVELOPED ON THE OUTFLOW BOUNDARY IN LYNN COUNTY. EXPECT THIS ACTIVITY TO MOVE GENERALLY EAST AND SOUTHEAST. OTHER ACTIVITY THE NEXT FEW HOURS IS POSSIBLE ALONG BOUNDARY WHICH STRETCHES NEAR SOUTHERN ZONES WHERE HIGH CAPE ENVIRONMENT AND STRONG RELATIVE SHEAR SUPPORTS CONVECTIVE WATCH. OTHERWISE, EXPECT STORMS TO DEVELOP OVER THE HIGHER TERRAIN TO OUR NORTHWEST AS HIGH DEW POINT AIR CONTINUES PUSHING WEST. IF THIS OCCURS, CONVECTIVE COMPLEX WOULD MOVE SOUTH AND SOUTHEAST INTO OUR WESTERN ZONES. THE HIGH POPS IN THIS AREA ARE MAINLY FOR LATE THIS EVENING AND OVERNIGHT. .LUB...SEVERE THUNDERSTORM WATCH TIL 8 PM ZONES 39>43
In the hours before
Special weather statement, Jun 13, 2:54 PM CDT, 2 hours 50 minutes before
TXZ039>043-140100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 254 PM CDT THU JUN 13 2002 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR THE FOLLOWING COUNTIES... GARZA...KENT...LYNN...TERRY...AND YOAKUM. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:13 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 62 min |
| Jun 13, 3:42 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 48 min |
| Jun 13, 4:51 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.